Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 16, 2004, 8:28 PM CDT for Gove County, Logan County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2004, 8:28 PM CDT (01:28 UTC)
- Expired
- May 16, 2004, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Gove County, KS, Logan County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 10:12 PM CDT | FLASH FLOOD | 20 Se Russell Springs, KS | WATER RUNNING OVER ROADWAYS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 170130 FFWGLD KSC063-109-170430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 828 PM CDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 1130 PM CDT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3885 10115 3870 10116 3870 10033 3885 10033 $$ KILLINGSWORTH
2 follow-up statements
000 WGUS73 KGLD 170318 FFSGLD KSC063-109-170430- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1017 PM CDT SUN MAY 16 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 1130 PM CDT... THIS INCLUDES THE MONUMENT ROCKS...LADDER...CHALK...AND HELL CREEKS...AND OTHER SMALL STREAMS AND WASHES EMPTYING INTO THE SMOKY HILL RIVER. ALSO INCLUDED IS HIGHWAY 23 FROM 6 MILES SOUTH OF GOVE TO THE LANE COUNTY LINE. RAINFALL REPORTS OF 3 TO 4 INCHES HAVE BEEN RECEIVED AT THE GOODLAND NATIONAL WEATHER SERVICE OFFICE FROM THE STORMS OF THIS AFTERNOON AND EVENING. WATERS SHOULD BEGIN RECEDING LATER TONIGHT. LAT...LON 3885 10115 3870 10116 3870 10033 3885 10033 $$ ENTWISTLE
000 WGUS73 KGLD 170425 FFSGLD KSC063-109-170500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1125 PM CDT SUN MAY 16 2004 ...FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR SOUTHWESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES AT 1130 PM CDT... WATER FROM EXCESSIVE RAINFALL EARLIER THIS EVENING HAS HAD A FEW HOURS TO DRAIN. NO ADDITIONAL REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED FROM THE WARNED AREA...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. $$ JDK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:10 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 16, 3:10 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SUN MAY 16 2004 .DISCUSSION...MAIN FORECAST CHALLENGES ARE IN THE FIRST TWO DAYS...WITH SEVERE WEATHER AND A WIND ADVISORY TODAY...AND FRONTAL PASSAGE EARLY MONDAY. THE EXTENDED FORECAST CONTINUES TO FEATURE THIS FRONT WHICH WILL BECOME QUASISTATIONARY AND MEANDER BACK AND FORTH THROUGHOUT THE WEEK. ALL MODELS ARE IN GREAT AGREEMENT WITH A TROF DEVELOPING IN THE ROCKIES AND KICKING OUT DISTURBANCES WHICH SHOULD ENHANCE RAIN CHANCES IN THE EVENING AND OVERNIGHT WHEN COMBINED WITH MOISTURE POOLING AND MOVING WESTWARD ALONG AND NORTH OF THE STALLED FRONT. BEST RAIN CHANCES STILL APPEAR TO BE MONDAY NIGHT AND THURSDAY NIGHT. THEREFORE...SPENT LITTLE TIME ADJUSTING THE EXTENDED FORECAST TODAY...AND CONCENTRATED ON SHORT TERM. SOUTH WINDS ARE ALREADY MEETING WIND ADVISORY CRITERIA IN THE EASTERN COUNTIES OF NORTHWEST KANSAS. COMPLEX SURFACE PATTERN IS SET UP WITH A COLD FRONT SLIPPING THROUGH WESTERN NEBRASKA...INTERSECTING A DRYLINE NEAR OGALLALA. THE DRYLINE EXTENDS TO A SURFACE LOW NEAR LAMAR...THEN FIRMS UP OVER THE TEXAS/NEW MEXICO BORDER. A LOW LEVEL JET OVER CENTRAL KANSAS IS RESPONSIBLE FOR THE WIND ADVISORY...AND THE WINDS WILL NOT LET UP UNTIL LATE THIS EVENING WITH THE LLJ AXIS MOVES EAST. THE UPPER AIR PATTERN FEATURES FAST MOVING SHORTWAVE TROFS EMBEDDED WITHIN THE LARGER SCALE TROF OVER THE WESTERN U.S. MODELS ARE HAVING A VERY DIFFICULT TIME CATCHING THE TIMING AND STRENGTH OF THE EMBEDDED FEATURES...NOT TO MENTION THEIR AFFECT ON THE SURFACE PATTERN. THEREFORE...RELIED MAINLY ON OBSERVATIONAL DATA FOR THE FIRST 12 HOURS OF THE FORECAST. SPC SLIGHT RISK AREA COVERS THE ENTIRE TRI STATE AREA TONIGHT. ENVIRONMENT IS VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. QUESTION IS THE LOCATION AND TIMING OF CONVECTION. ONE UPPER WAVE IS PASSING OVERHEAD THIS AFTERNOON. STORMS ARE FIRING IN THE SOUTH AND WEST WHERE THE SUN HAS PEAKED OUT. ELSEWHERE...ELEVATED CONVECTION AND THICK CIRRUS HAS CUT DOWN ON INSTABILITY FOR THE TIME BEING. THIS FIRST WAVE IS TIMED TO BE OUT OF THE AREA BY EARLY EVENING...BUT A SECOND WAVE IS FAST ON ITS HEELS. MOST LIKELY AREA FOR NEW DEVELOPMENT LATER THIS EVENING WILL BE SOUTH OF TRIBUNE ALONG THE CO/KS BORDER NEAR THE STATIONARY SURFACE LOW AND DRYLINE. THIS AREA WILL SEE THE MOST HEATING AND EARLIEST FORCING WITH THE SECOND UPPER WAVE. OTHER STORMS MAY ROLL OFF THE CHEYENNE RIDGE INTO NORTHEAST COLORADO AND SOUTHWEST NEBRASKA LATE THIS EVENING. THEREFORE...COULD NOT RULE OUT PRECIP ANYWHERE...ESPECIALLY WITH THE DRYLINE REMAINING STATIONARY OR EVEN RETREATING THIS EVENING. COLD FRONT SHOULD PROVIDE COOLER TEMPS TOMORROW...THEN THE FIRST CHANCE OF POST FRONTAL CONVECTION COMING IN MONDAY NIGHT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...TORNADO WATCH FOR ALL COUNTIES UNTIL 03Z. WIND ADVISORY UNTIL 02Z FOR THOMAS...NORTON...SHERIDAN...GRAHAM AND GOVE. NE...NONE. TORNADO WATCH FOR DUNDY...HITCHCOCK...AND RED WILLOW. CO...NONE. && BURKE
Hazardous weather outlook, May 16, 11:37 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT SUN MAY 16 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON AND EVENING MAINLY EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS... ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. LOW LEVEL MOISTURE AND INSTABILITIES WILL INCREASE MAINLY ACROSS THE EASTERN PORTIONS OF THE TRI-STATE REGION AS SOUTH WINDS INCREASE AHEAD OF A DRYLINE EXPECTED TO DEVELOP NEAR THE COLORADO AND KANSAS BORDER BY LATE THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL ALSO MOVE ACROSS THE HIGH PLAINS...AIDING THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. A WIND ADVISORY IS IN EFFECT FOR NORTON...SHERIDAN...GRAHAM...AND GOVE COUNTIES THROUGH 9 PM CDT. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED ACROSS THE STATED AREA. STRONG SOUTH WINDS AND HOT TEMPERATURES WILL BRING EXTREME FIRE CONDITIONS OVER NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA TODAY. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES AREA POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER CHANCE OF THUNDERSTORMS WILL BE FROM LATE MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD BECOME SEVERE. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED FROM TUESDAY NIGHT INTO SATURDAY. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) EAST OF A HAIGLER NEBRASKA TO TRIBUNE KANSAS LINE. LOCKHART
In the hours before
Local storm report, May 16, 6:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 23 S OAKLEY 38.79N 100.85W
05/16/2004 1.75 INCH LOGAN KS NWS EMPLOYEE
&&
JDLocal storm report, May 16, 7:03 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 6 S GOVE 38.87N 100.49W
05/16/2004 GOVE KS LAW ENFORCEMENT
&&
JDLocal storm report, May 16, 7:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 15 S GOVE 38.74N 100.49W
05/16/2004 3.00 INCH GOVE KS STORM CHASER
0610 PM HAIL 11 SSW GOVE 38.81N 100.57W
05/16/2004 2.00 INCH GOVE KS PUBLIC
BROKEN WINDSHIELD
&&
JDLocal storm report, May 16, 7:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 17 SE RUSSELL SPRINGS 38.74N 100.95W
05/16/2004 1.75 INCH LOGAN KS PUBLIC
&&
JDLocal storm report, May 16, 7:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 25 S OAKLEY 38.76N 100.85W
05/16/2004 1.75 INCH LOGAN KS LAW ENFORCEMENT
&&
JDLocal storm report, May 16, 8:08 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT SUN MAY 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 15 S RUSSELL SPRINGS 38.70N 101.18W
05/16/2004 1.75 INCH LOGAN KS PUBLIC
&&
JDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 16, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 62 min |
| May 17, 12:34 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.